Nevada, 2012

High Wind and Strong Wind in Nevada, March 25 to 26, 2012

March 25 to 26, 2012 · NWS VEF · 4 events in 3 counties and zones

A Pacific storm system brought isolated high winds to the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system brought isolated high winds to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 25, 7:11 PM PST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 25, 7:11 PM PST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT SUN MAR 25 2012

.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE AREA TONIGHT BEFORE
RAPIDLY SHIFTING INTO UTAH ON MONDAY. THIS WILL BRING LOCAL GUSTY
WINDS TO THE AREA THIS EVENING WITH SNOW IN THE MOUNTAINS AND A GOOD
CHANCE OF RAIN TO THE DESERTS OVERNIGHT. DRIER CONDITIONS WITH
COOLER TEMPERATURES WILL BE SEEN ON MONDAY THEN WARMER WEATHER
RETURNS FOR THE REST OF THE WEEK.
&&

.UPDATE...THE REMAINDER OF THE WIND HEADLINES ALLOWED TO EXPIRE AT 8
PM. UPPER LOW JUST OFF THE SANTA BARBARA/VENTURA COUNTY LINE AND
REALLY STARTING TO ACCELERATE EAST. SATELLITE/RADAR DETECTING LINE
OF SHOWERS OVER WESTERN INYO AND SAN BERNARDINO COUNTIES...OR
ROUGHLY ON A LINE FROM BISHOP TO BARSTOW. OVER THE PAST 3 HOURS
NEARLY FOUR TENTHS OF AN INCH OF RAIN HAD FALLEN AT SQUAW SPRINGS
RAWS. LATEST RADAR DATA OUT OF EDWARDS SHOWS LINE BEGINNING TO BREAK
UP A BIT. NOT CONFIDENT ENOUGH YET TO PULL WINTER WEATHER ADVISORY
FOR THE SPRING MOUNTAINS YET. WILL AWAIT 00Z GFS FOR FINAL DECISION
ON POPS/WX FOR THE REST OF THE NIGHT.
&&

.PREV UPDATE...SINCE PRECIPITATION HAS DEVELOPED ACROSS WESTERN INYO
COUNTY...GUSTY SOUTH WINDS HAVE REALLY DIMINISHED. WIND ADVISORY WAS
ALLOWED TO EXPIRE AT THE TOP OF THE HOUR. WILL LEAVE REMAINING WIND
ADVISORIES IN PLACE FOR ANOTHER HOUR. 00Z NAM JUST STARTING ARRIVE.
DO HAVE SOME DOUBTS IF SNOW ADVISORY AMOUNTS WILL BE MET IN THE
SPRING MOUNTAINS TONIGHT. IT LOOKS LIKE STRONGEST FORCING WHICH IS
PRESENTLY OVER INYO COUNTY LIFTS NORTHEAST ACROSS
ESMERALDA...CENTRAL NYE AND LINCOLN COUNTIES. WILL TAKE A CLOSER
LOOK AT THE NAM DURING THE NEXT HOUR AS DONT IMAGINE THIS WILL BE
THE LAST UPDATE OF THE NIGHT.
&&

.PREV DISCUSSION...
314 PM PDT SUN MAR 25 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...THE UPPER LOW WHICH
HAS BEEN OFF THE CALIFORNIA COAST IS BEGINNING TO SHIFT EAST THIS
AFTERNOON. THE INITIAL BAND OF PRECIPITATION ASSOCIATED WITH THIS
SYSTEM STALLED ITS EASTWARD PROGRESSION DURING THE DAY...JUST TO THE
WEST OF THE CWA. WITH THE LOW SHIFTING EAST AT THIS TIME HOWEVER...
THIS BAND AND THE LOW WILL COMBINE EARLY TONIGHT AND SHIFT ACROSS
THE CWA OVERNIGHT. THIS WILL RESULT IN AN INCREASING CHANCE OF
PRECIPITATION OVER THE WESTERN PORTION OF THE CWA BY EARLY EVENING
AND THEN BASICALLY CWA WIDE DURING THE NIGHT. SHORT RANGE MODELS
CONTINUE TO DIFFER ON QPF AMOUNTS AND PLACEMENTS...BUT SINCE THIS
SYSTEM IS EXPECTED TO RAPIDLY SHIFT ACROSS THE AREA...DO NOT EXPECT
ANY WIDESPREAD HEAVY SNOW AND WILL KEEP THE CURRENT SNOW ADVISORIES
IN EFFECT FOR THE SOUTHERN SIERRA AND THE SPRING MOUNTAINS. ONE AREA
OF CONCERN HOWEVER WILL CONTINUE TO BE LINCOLN COUNTY LATE TONIGHT/
EARLY MONDAY MORNING...BUT CURRENT THINKING IS THAT ONLY A FEW
INCHES OF SNOW WILL BE SEEN. BY MONDAY MORNING THE LOW CENTER IS
EXPECTED TO BE OVER LINCOLN/WHITE PINE COUNTIES OF NEVADA AND THEN
BY LATE MORNING INTO UTAH. THIS WILL BRING DRIER CONDITIONS TO THE
ENTIRE CWA DURING THE DAY...WITH SHOWERS BEING LIMITED TO MAINLY
LINCOLN COUNTY THROUGH MUCH OF MONDAY. FURTHER DRYING MONDAY NIGHT
WILL BRING DRY CONDITIONS TO THE ENTIRE CWA ON TUESDAY. WINDS
CONTINUE TO BE A CONCERN WITH THIS SYSTEM THROUGH THIS EVENING.
ALTHOUGH CURRENT ADVISORIES HAVE HAD A TOUGH TIME SEEING WIDESPREAD
GUSTS TO OVER 40 MPH...STILL EXPECT WINDS TO REACH CRITERIA LATE
THIS AFTERNOON INTO THE EVENING AND WILL KEEP THEM IN EFFECT. AT THE
SAME TIME...WINDS HAVE DEVELOPED IN THE OWENS VALLEY THIS AFTERNOON
AND HAVE ISSUED AN ADVISORY WITH THIS PACKAGE. WITH THE EXCEPTION OF
THE EXTREME NORTHWEST PORTION OF THE CWA...DAYTIME TEMPERATURES
CONTINUED TO BE ABOVE NORMAL...BUT WITH THE STORM PASSAGE
TONIGHT...LOOK FOR DAYTIME HIGHS ON MONDAY TO BE AROUND 10 DEGREES
COOLER. A WARMING TREND WILL THEN BEGIN ON TUESDAY.

.LONG TERM...SHORTWAVE ENERGY EJECTS INTO THE PACIFIC NORTHWEST ON
WEDNESDAY WITH A TRAILING WEAKNESS IN THE FLOW ACROSS THE SOUTHWEST.
MODELS INDICATE THAT THIS FEATURE WILL HAVE DECENT MOISTURE DEPTH IN
THE H7-5 LAYER AND COULD PRODUCE A FEW LIGHT SHOWERS IN THE SOUTHERN
SIERRA AND NORTHERN ZONE MOUNTAINS. OTHERWISE...DRY CONDITIONS WILL
CONTINUE ELSEWHERE. THIS FEATURE MOVES EAST THURSDAY AND IS REPLACED
BY LIGHT WESTERLY UPPER FLOW. THE FORECAST BECOMES INCREASINGLY
DIFFICULT BEYOND THURSDAY AS MODELS HAVE VERY DIFFERENT SOLUTIONS
WITH REGARDS TO A LONGWAVE TROUGH OFF THE PACIFIC NW COAST. THE GFS
MOVES THE WHOLE TROUGH SOUTH AND EAST INTO THE GREAT BASIN OVER THE
WEEKEND WHICH WOULD LEAD TO INCREASING CLOUDS AND WIND WITH
POTENTIALLY COOLER CONDITIONS AND SHOWER CHANCES ACROSS THE NORTHERN
ZONES. IN CONTRAST...THE ECMWF MAINTAINS A MEAN PACIFIC TROUGH WITH
SHORTWAVE ENERGY LIFTING NORTHEASTWARD AND MAINLY IMPACTING THE
PACIFIC NORTHWEST STATES. FOR OUR AREA...THE ECMWF WOULD LIKELY
RESULT IN LOCAL GUSTY AFTERNOON WINDS OVER THE WEEKEND AND WELL
ABOVE NORMAL TEMPERATURES UNDER A DEEP LAYERED SOUTHWEST FLOW. IT
SEEMS THAT THE PRUDENT COURSE OF ACTION AT THIS POINT IS TO WAIT FOR
BETTER MODEL CONSENSUS BEFORE MAKING ANY BIG CHANGES TO THE DAY 5-7
TIME PERIOD.
&&

.AVIATION...FOR MCCARRAN...GUSTY WINDS ARE EXPECTED TO CONTINUE AND
BECOME INCREASINGLY SOUTH THROUGH THE AFTERNOON. WIND SPEEDS WILL
GENERALLY BE 15-25KTS WITH GUSTS OF 30-35KTS. SCT HIGH CLOUDS WILL
CONTINUE TO MOVE OUT OF THE AREA WHILE LOW TO MID LEVEL MOISTURE
INCREASES FROM THE WEST. CIGS WILL LOWER TO AROUND 8-10K FEET AFTER
04Z ALONG WITH A CHANCE OF SHOWERS MAINLY AFTER 06Z. THE BEST TIME
FRAME FOR PRECIPITATION IN THE VALLEY WILL BE BETWEEN 06Z-12Z MONDAY
WITH CIGS DOWN TO AROUND 5K FEET POSSIBLE. DRY CONDITIONS AND SOUTH
WINDS AROUND 10KTS ARE EXPECTED ON MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH WINDS BETWEEN 20-30KTS WITH GUSTS TO AROUND 40KTS
TO CONTINUE THIS AFTERNOON. PRECIPITATION IS POSSIBLE ACROSS MUCH
OF THE FORECAST AREA...CURRENTLY IN THE SIERRA THEN SPREADING INTO
THE EAST THROUGH THE NIGHT. CLOUDS FROM 6-8K FEET WILL SPREAD WEST
TO EAST ACROSS THE AREA WILL POTENTIALLY LOWER CIGS NEAR SHOWERS.
THE SYSTEM MOVES EAST MONDAY WITH SHOWERS ENDING IN THE EARLY
MORNING AND MUCH LIGHTER WIND CONDITIONS AREAWIDE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 5 AM PDT MONDAY FOR NVZ019.
AZ...NONE.
CA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT MONDAY FOR CAZ519.

&&

UPDATE...PIERCE
PREV DISCUSSION...JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 25, 3:53 AM PST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
453 AM PDT SUN MAR 25 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-260700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
453 AM PDT SUN MAR 25 2012 /453 AM MST SUN MAR 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PACIFIC STORM OFF THE SOUTHERN CALIFORNIA COAST WILL RAPIDLY
MOVE ACROSS THE AREA LATE TODAY AND TONIGHT. THIS WILL RESULT IN
GUSTY WINDS AND SIGNIFICANT SNOW ACCUMULATIONS IN THE AREA
MOUNTAINS. WIND ADVISORIES ARE IN EFFECT FOR THIS AFTERNOON AND
EVENING FOR MOHAVE COUNTY ARIZONA...THE LAKE MEAD NATIONAL
RECREATION AREA AND THE MORONGO BASIN OF SAN BERNARDINO COUNTY
CALIFORNIA. IN ADDITION...A WINTER WEATHER ADVISORY FOR SNOW AND
BLOWING SNOW IS IN EFFECT FOR THE EAST SLOPES OF THE SOUTHERN
SIERRA THIS AFTERNOON AND TONIGHT. A WINTER WEATHER ADVISORY FOR
SNOW AND BLOWING SNOW WAS ALSO ISSUED FOR THE SPRING MOUNTAINS OF
SOUTHERN NEVADA ABOVE 6000 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE STORM SHIFTS EAST...DRYING WILL BE SEEN ON MONDAY WITH NO
HAZARDOUS WEATHER EXPECTED THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Las Vegas Valley

When
March 25, 8:45 PM PST to 9:15 PM PST
Where
Las Vegas Valley forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Strong winds knocked out power to 1900 customers east of downtown Las Vegas.

Strong Wind, Lincoln County Except the Sheep Range

When
March 25, 10:40 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred in Rachel, and blew shingles off the roof of a business.

High Wind, Spring Mountains

When
March 26, 4:34 AM PST
Where
Spring Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

High Wind, Lincoln County Except the Sheep Range

When
March 26, 10:11 AM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred in Pioche.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363171, 363172, 363173, 363174.